Alert archive / South Carolina / Wind Advisories in 2025

Wind Advisory 1, NWS Columbia, SC

January 5, 202518 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this wind advisory at Jan 5, 2025, 2:22 PM EST for 18 counties in South Carolina; 5 counties in Georgia. It took effect at Jan 6, 2025, 6:00 AM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2025, 2:22 PM EST (19:22 UTC)
In effect from
Jan 6, 2025, 6:00 AM EST
Expired
Jan 6, 2025, 7:00 PM EST
In force
13 hr
Issued by
NWS Columbia, SC
All 23 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Orangeburg County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2025-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2025-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2357 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WWUS72 KCAE 051922
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
222 PM EST Sun Jan 5 2025

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-060600-
/O.NEW.KCAE.WI.Y.0001.250106T1100Z-250107T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Manning, Evans, Newberry, Winnsboro,
Lancaster, Lugoff, Carolina Commons Shopping Center, Branchville,
St. Matthews, Thomson, Blackville, Andrew Jackson State Park,
Denmark, Augusta, Holly Hill, Elloree, Bamberg, Williston, Seven
Oaks, Elgin, Oak Grove, Community of Almond Glen, Saluda, West
Columbia, Waynesboro, Indian Land, Lancaster Mill, Bowman, North,
Lincolnton, Cheraw, Clarks Hill, Van Wyck, Pageland, Johnston,
Brookdale, McCormick, Barnwell, Winnsboro Mills, Ridge Spring,
Springfield, Murphys Estates, Santee, Batesburg-Leesville,
Edgefield, Columbia, Orangeburg, Springdale, Eutawville, North
Augusta, Martinez, Red Bank, Summerton, Cayce, Bishopville,
Aiken, Sumter, Neeses, Lexington, and Camden
222 PM EST Sun Jan 5 2025

...WIND ADVISORY IN EFFECT FROM 6 AM TO 7 PM EST MONDAY...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph 
  expected. Occasional gusts over 45 mph possible especially in the 
  CSRA and southern Midlands. Northwest gusts 35-40 mph expected in 
  the afternoon.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 6 AM to 7 PM EST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MG
2 follow-up statements
573 
WWUS72 KCAE 060315
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1015 PM EST Sun Jan 5 2025

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-061515-
/O.CON.KCAE.WI.Y.0001.250106T1100Z-250107T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Winnsboro, Augusta, Barnwell, Cayce,
Blackville, North Augusta, Manning, St. Matthews, Bamberg, Van
Wyck, Red Bank, Edgefield, Neeses, Springfield, Indian Land,
Lancaster Mill, Murphys Estates, Cheraw, Branchville, Lexington,
Johnston, Lincolnton, Elloree, Elgin, Ridge Spring, Aiken,
Winnsboro Mills, Seven Oaks, Waynesboro, Carolina Commons
Shopping Center, West Columbia, Community of Almond Glen,
Orangeburg, Bowman, Sumter, Denmark, Bishopville, Evans, Camden,
Lugoff, North, Columbia, Brookdale, McCormick, Saluda, Martinez,
Santee, Andrew Jackson State Park, Clarks Hill, Thomson,
Pageland, Williston, Batesburg-Leesville, Springdale, Oak Grove,
Summerton, Newberry, Lancaster, Eutawville, and Holly Hill
1015 PM EST Sun Jan 5 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 7 PM EST MONDAY...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph 
  expected. Occasional gusts over 45 mph possible especially in the 
  CSRA and southern Midlands. Northwest gusts 35-40 mph expected in 
  the afternoon.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...From 6 AM to 7 PM EST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

PL
964 
WWUS72 KCAE 061131
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
631 AM EST Mon Jan 6 2025

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-070000-
/O.CON.KCAE.WI.Y.0001.000000T0000Z-250107T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Lee-Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern
Lancaster-Southern Lancaster-Northwestern Orangeburg-Central
Orangeburg-Southeastern Orangeburg-
Including the cities of Saluda, Santee, Newberry, Lincolnton,
Augusta, Lugoff, Denmark, Andrew Jackson State Park, Indian Land,
Branchville, Sumter, Thomson, Elloree, Winnsboro Mills, Clarks
Hill, Camden, North Augusta, Brookdale, Lancaster, Aiken,
Lexington, Van Wyck, Columbia, Elgin, Pageland, Martinez,
Winnsboro, Edgefield, Seven Oaks, West Columbia, Red Bank,
Orangeburg, Oak Grove, Community of Almond Glen, Cayce, Ridge
Spring, Murphys Estates, Batesburg-Leesville, Bishopville,
Bamberg, Blackville, Eutawville, Holly Hill, McCormick,
Williston, Barnwell, St. Matthews, Manning, Cheraw, Waynesboro,
Springdale, Lancaster Mill, Springfield, Neeses, Summerton,
Bowman, Johnston, North, Evans, and Carolina Commons Shopping
Center
631 AM EST Mon Jan 6 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph 
  expected. Occasional gusts over 45 mph possible especially in the 
  CSRA and southern Midlands. Northwest gusts 35-40 mph expected in 
  the afternoon.

* WHERE...Portions of east central Georgia and central South 
  Carolina.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

HC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this wind advisory went out at Jan 5, 12:14 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 5, 12:14 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1214 PM EST Sun Jan 5 2025

.SYNOPSIS...
Moisture spreads into the area tonight leading to increasing
shower coverage as a cold front approaches from the west.
Strong, gusty winds are likely on Monday along with some brief
heavy rain as this front moves through, with much colder air
filling behind this for the rest of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key message(s):

- Strong winds and rain move into the area early Monday morning

An upper level, closed low will shift into the Midwest through
the near term as ridging moves east of the forecast area in the
evening. The associated surface low pressure system will lift
into the Southern Appalachians overnight, bringing a warm front
northward into the forecast area. The cold front will remain to
our west prior to 12Z Monday. Isentropic lift over the cooler
air mass to the north could support isolated to scattered
showers this evening with light rain amounts. HREF guidance
members are generally in agreement showing some showers
developing across central GA and shifting northeastward through
the western part of the forecast area this evening. Dry air in
the lower levels limit the chances for widespread measurable
precip.

Late tonight and early Monday morning: Strong moisture transport
ahead of the cold front will lead to a line of showers pushing
into the region from the west. A lack of instability points to
showers rather than thunderstorms. A 55 to 70 kt 850mb jet will
move into the area in advance of the front. Stable low levels
will prevent the strongest winds from mixing down but 20 to 30
mph wind gusts seem likely, even before sunrise. 75% of the
bias-corrected NBM ensemble members have gusts higher than 20
kts (23 mph) prior to 12Z. Showers could mix down even higher
gusts but confidence is low in stronger gusts prior to sunrise.

Temperatures will be much warmer tonight than the previous night
with extensive clouds and a mixed boundary layer. Temperatures
will likely increase late tonight as the warm front moves north.
Lows expected to range from the lower 40s north to mid to upper
40s south.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
- Strong cold front arrives Monday with a period of moderate to
  heavy rainfall and strong wind gusts likely.

The cold front will be approaching the FA at daybreak on Monday.
While there may be rain showers ahead of the boundary, a period
of moderate to heavy rainfall is expected with the passage of
the front, during the morning and early afternoon hours. Due to
the fast movement of the boundary, not expecting a significant
flood threat. Instability remains minimal on Monday therefore
not expecting any thunderstorms either. While timing
differences remain, the rain threat will quickly end once the
front clears the area and another cold, dry air mass rushes in
behind it.

The primary concern with this system will be the potential for
strong winds before, and especially after, the passage of the
cold front. While wind gusts will be strong enough to warrant a
Lake Wind Advisory, there is a moderate probability, 40 to 60
percent, that a Wind Advisory will be needed on Monday for at
least a portion of the CWA on Monday. Decided to hold off on
issuing any wind products until the next forecast package to
allow for more guidance to come in. Certainly cannot rule out a
few downed tree branches or limbs due to the wind, leading to
isolated power outages, especially if the strongest solution
materializes.

Daytime temperatures approach seasonal values ahead of the cold
front but will quickly drop off at night as strong Cold Air
Advection begins. While winds should remain high enough to
prevent idealized radiational cooling, the CAA and clear skies
will likely produce subfreezing temperatures across the FA by
daybreak Tuesday.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
- Dry and cold through the period with subfreezing temperatures
  at night.

- The next storm system arrives late Friday into Saturday. A
  period of wintry precipitation is possible, especially north
  and west of I-20.

Confidence is high in the potential for an extended period of
cold and dry conditions Tuesday through early Friday. Several
days of daytime temperatures in the 40s and lows in the 20s are
expected. While anomalously cold, we should remain above record
territory during the mid to late week period. The coldest night
appears to be Wednesday Night, when the center of high pressure
will be closest to us, but even then confidence in a Cold
Weather Advisory is low at this time.

The next storm system arrives late Friday into Saturday. Given
the antecedent conditions, the possibility of wintry
precipitation is non-zero but will be highly dependent on the
track and timing of the system. The latest deterministic GFS
shows a track to our south, which could allow enough cold air to
remain in place or filter in to produce a period of snow. By
comparison, the latest deterministic Euro has a track to our
north but even in this solution, there could be some frozen
precipitation, possibly freezing rain, at the onset if the cold
air is difficult to erode. The Canadian is still late to the
party by about 24 hours but also shows the southern track and
some wintry precipitation in the north. Given the variety of
solutions, capped PoPs at 44 percent and went with a rain/snow
mix in locations with subfreezing temperatures Friday night.
Bottom line is that the situation needs to be monitored but
confidence is too low to lean towards any specific solution at
this time.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Rain, strong winds and restrictions likely Monday morning.

Light winds and VFR cigs through 00Z today. Isolated to widely
scattered showers expected this evening, however rain amounts
should be light and are not expected to cause visibility
restrictions.

A cold front will approach the forecast area late tonight along
with a line of widespread showers. Low level wind fields
increase significantly after 06z as a 50 to 70 kt LLJ moves
across the Southeast ahead of the front. LLWS is a given with
2kft wind speeds from 40 to 60 kts between 06Z and 18Z. It may
be difficult to mix down these values, particularly in the
morning, due to stable low levels but gusts around 25 kts are
likely with gusts around 35 kts possible. The strongest gusts
are expected to be late morning into the afternoon as the front
moves through. Winds will shift from SW to W on Monday afternoon
behind the front with gusts continuing into the evening.

EXTENDED AVIATION OUTLOOK...Widespread restrictions unlikely
until Friday when the next low pressure system moves into the
Southeast.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

Nearby

Wind Advisories in South Carolina, 2025Wind Advisories in Georgia, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.